Skip to main content

Citalopram - Did anyone have the side effects of upset stomach or vomiting?

17 Answers

Inactive 19 Nov 2020

Hi, yes I have been taking citalopram for nearly 3 months and still experience acid reflux and vomiting. Also I am drowsy during day, with the classic scenario being that I can't sleep at night and compensate during day. Luckily I am not working at the moment otherwise I wouldn't be able to function. The medication has lifted me out of my medication although a lot of this is due to my feeling space out and removed from reality. I am starting to feel the benefits are not worth the side effects. After nearly 3 months I would have thought the side effects would have started to subside. Has any one else experienced continuing side effects when taking citalopram?

Votes: +0
Favored2020 17 Nov 2020

I started with 10 mg and I am 14 days in, all of sudden it upsets my stomach. I also have nausea and diarrhea. I don’t have an appetite at all. Does it affect anybody esle this way after taking it for 2 weeks?

Votes: +0
WildcatVet 25 June 2020

"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
You all should have been warned but unfortunately health care professionals are limited in the amount of time that they can spend with a patient. Every prescription comes with a Patient Information sheet and information can also be found on internet sites... Drugs.com is a good example.
https://www.drugs.com/sfx/citalopram-side-effects.html
https://www.drugs.com/article/drug-side-effects.html

Votes: +0
Dollytucker 25 June 2020

I was told to take 10 mg for four days then on the fifth day take 20mg on the fifth day after taken 20 mg the sixth morning I went into full blown panic attack ended up in hospital though I was dying dry mouth dizzy heart racing sweating here it is then day later from completely stopping them on day six because it was scarey feeling I'm having hot flashes and sweat intense body heat as soon as I woke up for hour and as soon as I go to bed for the first hour , my anxiety pior to this was generalized but now is worse I dunno if these are with draws of it or what it did to me I would never consider taken these for mild anxiety at all the side effects where worse then how I started

Votes: +0
Savatay 28 Jan 2019

I used to take this medication when I was a teenager, and it didn't give me any terrible side effects. Then two years ago I started taking it again, and got violently ill by the fourth day of taking it. I couldn't hold anything down. No amount of ondansetron in the world could make it stop and the anxiety got so bad that I couldn't sleep for a 10 days. I'm now trying it again at a much lower dose, but I'm still getting a bit of nausea and a fast heart rate.

Votes: +0
Maggienet 17 May 2019

I took my first 20mg dosage and immediately started having anxiety attacks. The very next day, I was told by Dr to cut pill in half and take it at night, but the side effects are very bad. Intense heat, dizzieness and insomnia. Today is Friday morning and still experiencing the symptoms. Wondering when it will leave my system.

LaraLou 27 Nov 2018

I have been on 20mg of citalopram for 10 years. At the start I suffered increased anxiety but this settled down after 2 weeks. 4 months ago for no apparent reason I started getting an upset stomach immediately after I took a pill. I now have hypersensitivity to them and get an upset stomach within minutes of taking them. The Dr prescribed gastric tablets but they haven't helped. I always took the tablets with food and I can't offer up an explanation as to why they now effect me in this adverse way.

Votes: +0
Applegreen 10 Oct 2018

I have come off citalopram now two weeks without support or informing my gp.I decided that I didn't need this any more .I have been feeling hot and sometimes dizzy .but I have rested drinking fresh water and meat free diet .I feel at the time when I needed this after death of my mother and had a stressful job .I was in a difficult situation.it helped but now I don't have the stress I have .just every day life .I haven't spoke to my gp. I just made my own choice in what I want to with my body . I feel better not taking it as u can rely on drugs u don't need ..may have a way to go but it worth it

Votes: +1
Eliza1990 5 April 2018

I have done a lot of searching online regarding Citalopram and its side effects, I've also read the Daily Telegraph article about the warnings to doctors based on latest scientific evidence, I have friends who have taken Citalopram and have taken it myself. My findings have been that very few people seem to get on with it and certainly it made me very ill. Sertraline works for me; it is effective within a relatively short space of time and for me had very few side effects.

Votes: +0
Shanlou 10 Oct 2017

I have took citlopram 20mg over last few months on and off and only side effects I had was diarrhea upset tummy I've just gone back on them I took my tablet at 7.30 I threw up 2 hours and 20 minutes later I started to feel funny and thew up I took my tablet this morning went asda came home had some honey puffs with milk and a wrap got into bed and started to feel sick

Votes: +0
Sick of meds 11 June 2017

Yes and the nausea will not go away after 2 years on 20mg per day

Votes: +0
Dumpster Diver 28 April 2012

I have been on citalaprn for 6 yrs. 20 mg. No problem, just ate breakfast first
Then Dr. upped it to 40 mgs daily and I felt like a zombie. But in answer to
your ?, no never had nausea.

Votes: +0
Graceyc 28 April 2012

You are fortunate. Are you still on 40 mg daily?

Tee6759 26 April 2012

I wish I could say it will go away soon. I was on 40mg then went to 60mg. I was fortunate I guess to not experience any of the side effects you speak of. I already had insomnia, so that part didn't affect me any differently. If it causes you such great concern, by all means contact your doctor and discuss this with them. There are others in the same family that may not affect you like this. I hope you find relief. Take care.
In peace
Tee

Votes: +0
Inactive 29 April 2012

Tee, are you still on 60mg? there was a FDA warning that anything over 40mg a day can cause heart problems. Just thought you should know about this just in case... Mary

endlessPred 26 April 2012

I have had no problems with it except a very mild nausea. Being pregnant was a whole lot worse! lol

Have you contacted your doctor? I get anti nausea meds when a new med is causing an issue. It is also important when you are taking it, if you have eaten at that time and what you are eating. I go for oatmeal, yogurt, and soothing foods. The fiber is essential for the stomach to work on rather than the stomach lining.

Votes: +1
Graceyc 26 April 2012

I have been on citalopram 10 mg for three weeks. I'm still having nausea, jaw clenching, crying spells, and headaches.

I have a friend who is on this drug for panic attacks. She vomited for the first two weeks. Her psychiatrist kept her on it and she is now doing fine, 6 months later.

Votes: +1
Riku 9 April 2012

Hi there. I have just started taking citalopram - I am on day 13 today, and I have felt sick for the entirety. I am taking 20 mg daily and I guess my body is just adjusting to the new medication. It isn't pleasant though and I hope it goes away soon. I can take any physical pain but hate feeling nauseous. I also get headaches and feel tired a lot as I am not sleeping. I have also lost 8kg and have no appetite. I plan to stick with it as many drugs in the SSRI field have similarly unwanted side effects for the first month to six weeks. I hope the symptoms go away for you - I have heard much good about the drug. Good luck!

Votes: +0
Asianeyes 6 Aug 2013

Hello I take 10mg a day, I find that if its daytime with food I feel fine but if I take at nighttime I can get an uncomfortable gnawing feeling. Over time you get more use to it and it goes away. I was on it three months or so and in past few months decided take a break from it bc depression sumptoms were gone. Mind that I have unusual sensitivity to taking medicine and tend to get sick alot.

Recently I decided have my prescription refilled I have found that I am no longer able to stomach celexa since being diagnosed with stomach ulcers the high acidity makes my ulcers flare up causing nausea vomiting lasting for days. Im not able to take OTC NSAIDS either among alot other things This is just my individual experience hope it answers your question.

older sister 8 May 2018

I have taken 20 mg per of Citalopram for 15 years and it has served me well, but about a month ago I had a panic attack out of the blue. My Dr. felt that the dosage was too low and increased it to 30 mg. I helped for a few weeks and the the nausea returned and now the nausea makes me feel panicky and tired.

Drugs.com free discount card

Related topics

vomiting, nausea/vomiting, generalized anxiety disorder, citalopram, side effect, anxiety and stress

Further information

Similar questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.